Sunday, July 14, 2013

Hold their hand?


Indeed. Ever been dispatched for this patient?

60yoM cc difficulty breathing at 3am, gradual onset throughout the day & worsening tonight to a point that he can't breathe. You find him sitting on the edge of the bed, with a smoldering cigarette in the ash tray next to him. He is slightly diaphoretic, tripoding, sats 85% on RA, BP 172/96, pulse 102, resps 30ish. He has hx of asthma, COPD, CHF, HTN, DMII. He takes lasix, lisinopril, HCTZ, albuterol/atrovent, & spiriva among others. On exam, he has some pedal edema, lungs sound crackli/rhonchus/wheeze.

                            

So how do you treat him?

Do you go the COPD/Asthma OR CHF route? Albuterol/Atrovent nebs, etc OR Lasix & Nitro, etc?

The reality is that this scenario can be true for BOTH COPD/Asthma AND CHF... and frequently a combination of all of these issues into one sick patient. So where do you start AND which one do you treat first? Or do you treat both?

This is one of the most confusing patients, a scenario that I've experienced myself countless of times, and a common debriefing point with my fellow medics who were not sure if they were doing the right thing on this exact patient.

If you have a tough patient that has both a history of CHF and an obstructive resp disease such as Asthma/COPD, an easy trick to determine which one to treat first is to take their hand in yours. The question I asked you yesterday is why? And how would this help you determine the difference between these two very different respiratory processes?

But before I start, please note that:
1) I am omitting a lot of the detailed pathophysiology that goes into explaining this phenomenon, so if you want to know more, then READ about it.
2) I am also certain that a couple of you smarty pants will elect to provide me with detailed examples of their patients where this did NOT work or the many reasons for why this will not work. My response to you is, I don't want to hear about it. What I am about to present is a guideline, NOT a rule. This was taught to me by physicians dozens of times smarter than me, and much more well versed in medicine than I ever hope to be.

But I digress... so here goes.

CHF exacerbations will predominantly cause a hypoxemic problem and not a hypercapnic problem (high CO2). What the heck does that mean? It means that, when your lungs fill up with fluid, you become significantly short of breath, become very hypoxemic (the partial pressure of oxygen falls to dangerous levels) and you become hypoxic (tissues are NOT receiving the necessary oxygen that is required for them to proceed). Your body's natural response is to rapidly increase the RATE of breathing as a compensation for your hypoxemia & hypoxia. Since there is NOTHING obstructing the air from exiting the small airways, the CO2 that is exchanged for O2 is able to leave, so your CO2 level stays near normal or actually DROPS (normal is about 35-45mmHg). But why would the CO2 level drop from the normal?

The following may be a bit confusing... but try & read on.
Unlike in asthma/COPD, where CO2 rises because of the obstructive nature of those diseases, the hypoxia driven tachypnea from CHF causes the CO2 to be exchanged out much quicker than it can be produced. In asthma/COPD, however, the hypercapnea precedes hypoxemia (high CO2 comes before low O2)... the nature of this disease allows O2 entry, but prevents CO2 exit.

                                   

Think about it this way... in CHF, it is an EXIT only... the exchanged CO2 is allowed to exit, but O2 is denied entry.

While in Asthma/COPD, it is an ENTRANCE only... the O2 can enter, but CO2 is not allowed to leave.

So the key here is the CO2 production. An interesting property of CO2 is it's vasodilatory property. How many of you were taught at one point or another to bag your head injury patients to a CO2 level of around 30-35mmHg? The reason behind that is to constrict the brain vasculature permissively in order to decrease the swelling of the brain & potentially delay herniation.

The concept can be translated to the rest of body. When your CO2 rises to dangerous levels as in Asthma/COPD exacerbations, the high CO2 causes peripheral vasoDILATION. The hands are the most sensitive to the high CO2, and they turn WARM or even HOT. The face is also very vascular and can appear unusually red & warm.

However, when the CO2 falls slightly as in the marked tachypnea associated with CHF (remember the tachypnea is driven by HYPOXIA from hypoxemia, washing out the CO2), the hands will be cold because of the vasoconstriction from low CO2 (same concept as with the head injury from earlier example).

                                 

Now, remember all of this goes OUT the window, if the patient is circling the drain/impending code. Asthmatics/COPD patients can have remarkably good sats... 88% may on the surface "not look so bad" per se... but their CO2 may be 90mmHg or even 100+mmHg, and they are on the verge of respiratory arrest... at which point the O2 will finally precipitously drop into critical hypoxia level as they stop breathing. Whereas CHFers will have very LOW sats from the beginning, that can initially be rapidly corrected per se with just high flow O2... but will also rapidly decompensate unless immediately treated, at which point their CO2 will also rise as they tire out & code.

In summary, if the hands are WARM, treat Asthma/COPD, you are dealing with HIGH CO2... if they are COLD treat CHF, you are dealing with LOW CO2.

Hope this helped! Stay safe!

AS ALWAYS I TRY TO ENSURE THE ACCURACY OF MY MATERIAL, BUT MISTAKES HAPPEN AS I AM HUMAN. IT IS YOUR DUTY TO DOUBLE CHECK ALL INFO, PARTICULARLY THAT FOUND ON THE INTERNET. PLEASE FOLLOW YOUR LOCAL PROTOCOLS BUT DO NOT DISREGARD YOUR COMMON SENSE.

~EMSDoc911